Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 43, NWS Newport/Morehead City, NC

September 2, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 2, 2017, 3:13 AM EDT. It took effect at Sep 2, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2017, 3:13 AM EDT (07:13 UTC)
In effect from
Sep 2, 2017, 8:00 AM EDT
Expired
Sep 2, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

895 
WHUS42 KMHX 020713
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 AM EDT SAT SEP 2 2017

...HIGH THREAT OF RIP CURRENTS TODAY NORTH OF CAPE HATTERAS...

.LINGERING LONG PERIOD SWELLS TODAY WILL CONTINUE TO PRODUCE ROUGH
SEAS AND A HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-022130-
/O.NEW.KMHX.BH.S.0043.170902T1200Z-170903T0000Z/
OUTER BANKS DARE-
313 AM EDT SAT SEP 2 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING.

* HAZARDS...A HIGH THREAT OF RIP CURRENTS

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 11 AM TODAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES
THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM
BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT
TO RETURN TO SHORE.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 1:11 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 2, 1:11 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
111 AM EDT Sat Sep 2 2017

.SYNOPSIS...
A weak cold front will stall over the area this evening, then
lift back to the north tonight. A cold front will push across
the area Saturday night then dissipate offshore. High pressure
will build over the region Sunday and Monday. Another cold front
will approach from the west the middle part of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1 am Sat...Adjusted PoPs for the remainder of the night
based on latest radar trends. Kept showers/tstms likely along
the Outer Banks to slight chance to chance showers elsewhere. No
change to low temps. Lows will be mainly 70 to 75.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
As of 230 PM Fri...The front will be north of the region with
all areas in warm sector. Expect decent cvrg of shra and tsra to
cont as upr trf assoc with Harvey remnants finally lifts and
fills to the NW. Will cont likely pops and again with enough
instab could see a cpl strong to svr storms. Highs mainly low to
mid 80s with some upper 80s poss.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 345 PM Friday...A cold front pushes across the area
Saturday night followed by weak high pressure building in from
the west bringing drying Sunday through Tuesday. Deeper moisture
returns Wednesday into Thursday as a long wave upper trough
digs into the eastern CONUS bringing a nice feed of moisture
from the Gulf. A cold front slowly pushes across the region
Thursday with high pressure building in from the west Friday.

Saturday night...The remnant wave of Harvey lifts north of the
region with a cold front slowly pushing across the area allowing
deeper moisture to gradually slide offshore. Continue likely
PoPs east to chance west early evening then gradually lower
through the overnight. Lows expected in the upper 60s/lower 70s
inland to mid 70s coast.

Sunday through Tuesday...The cold front stalls well offshore
with weak high pressure building east from the Ohio and
Tennessee Valley region and remain parked along the spine of
the Appalachians into early next week. This will lead to some
drying across eastern NC. Could see a lingering shower skirt
Hatteras Island Sunday morning but otherwise expect dry
conditions through Tuesday as precipitable water values may
drop to an inch or less for the first time in awhile. High
temperatures will generally be in the mid 80s inland to lower
80s coast with lows in the mid to upper 60s inland to low/mid
70s closer to the coast.

Tuesday night through Friday...A long wave upper trough digs
across the eastern CONUS late Tuesday into Wednesday bringing a
deep Gulf moisture feed across the Southeast with PW values
surging back above 2 inches. The attendant cold front pushes
toward the region Wednesday night and is progged to slowly push
across the region Thursday into Thursday night. Models have
backed off with the upper trough developing into an upper low
and now begins to lift the trough north Friday. Precip chances
increase late Tuesday into Wednesday with best chances Wednesday
night and Thursday, then gradually diminish Thursday night as
deeper moisture pushes offshore. High pressure builds into the
region from the west Friday which is looking like a dry day at
this time. Temps look to be near normal Wednesday, then slightly
below normal Thursday and Friday.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 8 PM Fri...Numerous showers and sct storms will cont
tonight then move out towards the early morning. Another round
of sct to numurous showers/storms expected on Sat. Overnight
will see quite a bit of MVFR and poss IFR at times esp at PGV
and ISO. Conditions shld grad improve Sat in warm sector but
bouts of some MVFR likely in sct shra/tsra.

Long Term /Saturday night through Wednesday/...
As of 4 PM Friday...Shower activity tapers off from west to east
Saturday night. Could see some sub-VFR conditions at the
terminals in the evening but generally expect improving
conditions through the overnight. High pressure builds into
the region bringing a drier airmass and expect Pred VFR
conditions Sunday through much of Tuesday, but could see patchy
early-morning radiational fog. Moisture increases late Tuesday
into Wednesday as an upper trough approaches from the west
bringing increasing shower chances with periods of sub-VFR
conditions possible.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 1 am Sat...SCA conts far nrn wtrs as NE winds 15 to 25
kts have produced 6 to 7 foot seas. The front producing the NE
winds expected to lift back N overnight with winds becomomg SE
to S throughout. Winds speeds will average 10 to 20 kts highest
N. On Sat SSW winds 10 to 20 kts expected all wtrs.

Have the 6 foot seas ending nrn wtrs later tonight then 3 to 5
feet rest of period. Over srn/central tier seas of 2 to 4 feet
thru tonight will build to 3 to 5 feet Sat.

Long Term /Saturday night through Wednesday/...
As of 4 PM Friday... A cold front will push across the waters
late Saturday night into early Sunday with S winds around 10-20
kt becoming WSW around 10-15 kt. Weak high pressure builds in
from the west Sunday through Monday with light winds generally
less than 10 kt expected. S/SW winds begin to increase to around
10-15 kt Tuesday into Wednesday with the offshore Bermuda high
becoming dominant and a cold front slowly approaching from the
west. Seas around 3-5 ft Saturday night subside to 2-4 ft Sunday
and around 2-3 ft Monday into Tuesday. Seas begin to build late
Tuesday through Wednesday as the initial long period swell from
Hurricane Irma begin to impact the water and seas expected
around 3-5 ft by Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT early this morning for
     AMZ150-152.

&&

SYNOPSIS...RF
NEAR TERM...HSA/TL/RF
SHORT TERM...RF
LONG TERM...SK
AVIATION...HSA/RF/SK/TL
MARINE...HSA/RF/SK
Hazardous weather outlook, Sep 1, 3:19 AM EDT, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
319 AM EDT Fri Sep 1 2017

NCZ029-044>047-079>081-090>095-098-020730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
319 AM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

A stationary front across Eastern North Carolina today will be the
focus for scattered thunderstorm development. Some of these storms
will be strong to possibly severe this afternoon and evening, with
gusty winds, hail, torrential downpours, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-020730-
Outer Banks Dare-
319 AM EDT Fri Sep 1 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

In addition...A stationary front across Eastern North Carolina today
will be the focus for scattered thunderstorm development. Some of
these storms will be strong to possibly severe this afternoon and
evening, with gusty winds, hail, torrential downpours, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-020730-
Outer Banks Hyde-
319 AM EDT Fri Sep 1 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

In addition...A stationary front across Eastern North Carolina today
will be the focus for scattered thunderstorm development. Some of
these storms will be strong to possibly severe this afternoon and
evening, with gusty winds, hail, torrential downpours, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 1, 10:35 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1035 PM EDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      GREENVILLE              35.60N  77.37W
09/01/2017                   PITT               NC   911 CALL CENTER

            REPORTS OF STALLED VEHICLES ACROSS SEVERAL LOCATIONS
            AROUND GREENVILLE.

&&

EVENT NUMBER MHX1700248

TL
Local storm report, Sep 1, 11:01 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1101 PM EDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MAURY                   35.48N  77.60W
09/01/2017                   GREENE             NC   SOCIAL MEDIA

            TREES DOWN IN THE MAURY COMMUNITY.

&&

EVENT NUMBER MHX1700249

KEARNS
Local storm report, Sep 1, 11:03 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1103 PM EDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     MARINE TSTM WIND OCRACOKE                35.10N  75.98W
09/01/2017  M39 MPH          HYDE               NC   WEATHER FLOW

&&

EVENT NUMBER MHX1700250

TL
Special weather statement, Sep 1, 11:28 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1128 PM EDT FRI SEP 1 2017

NCZ046-047-080-081-094-103-104-020430-
Mainland Dare-Beaufort-Outer Banks Hyde-Mainland Hyde-Tyrrell-Outer
Banks Dare-Pamlico-
1128 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MAINLAND DARE...
MAINLAND HYDE...SOUTH CENTRAL OUTER BANKS DARE...NORTHEASTERN OUTER
BANKS HYDE...SOUTHEASTERN BEAUFORT...SOUTHEASTERN TYRRELL AND
NORTHEASTERN PAMLICO COUNTIES...

At 1127 PM EDT, a strong thunderstorm was located over Aurora Ferry
Terminal, or 16 miles southeast of River Road, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sladesville, Ransomville, Swindell Fork, Scranton, Gull Rock,
Fairfield, New Holland, Pamlico Beach, Lowland, Nebraska, Royal, Rose
Bay, Bayview, Winsteadville, South Creek, Sidney Crossroads, Lake
Landing, Middletown, Fort Landing and Lake Mattamuskeet.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3508 7560 3528 7680 3546 7684 3575 7577
TIME...MOT...LOC 0327Z 260DEG 33KT 3539 7673

11
Special weather statement, Sep 2, 12:29 AM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1229 AM EDT SAT SEP 2 2017

NCZ103-020530-
Outer Banks Dare-
1229 AM EDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OUTER BANKS DARE
COUNTY...

At 1229 AM EDT, a strong thunderstorm was located over Avon, or 11
miles northeast of Frisco, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Salvo, Avon and Avon Pier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3526 7551 3539 7566 3568 7534 3548 7512
TIME...MOT...LOC 0429Z 228DEG 13KT 3538 7552

11
Local storm report, Sep 2, 12:52 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1252 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     1 N AVON                35.35N  75.50W
09/02/2017                   MAINLAND DARE      NC   911 CALL CENTER

            MINOR DAMAGE TO A DECK... HOUSE STRUCK BY LIGHTNING IN
            AVON.

&&

EVENT NUMBER MHX1700251

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:00 PM EDTSpecial Weather StatementMHXGreene45 min
Sep 1, 8:02 PM EDTAreal Flood AdvisoryMHXGreene, Pitt88 min
Sep 1, 8:13 PM EDTSpecial Weather StatementMHXCarteret47 min
Sep 1, 8:20 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pitt40 min
Sep 1, 8:58 PM EDTSpecial Weather StatementMHXBeaufort47 min
Sep 1, 9:08 PM EDTSpecial Weather StatementMHXCarteret37 min
Sep 1, 9:10 PM EDTSpecial Marine WarningMHX65 min
Sep 1, 9:46 PM EDTSpecial Weather StatementMHXLenoir44 min
Sep 1, 9:52 PM EDTFlash Flood WarningMHXGreene, Lenoir, Pitt3 hr
Sep 1, 10:12 PM EDTSpecial Marine WarningMHX63 min
Sep 1, 10:15 PM EDTSpecial Weather StatementMHXHyde60 min
Sep 1, 10:24 PM EDTSpecial Weather StatementMHXCarteret51 min
Sep 1, 10:27 PM EDTSpecial Weather StatementMHXBeaufort, Pitt48 min
Sep 1, 10:55 PM EDTAreal Flood AdvisoryMHXCarteret95 min
Sep 1, 11:28 PM EDTSpecial Weather StatementMHXDare, Hyde62 min
Sep 2, 12:18 AM EDTSpecial Marine WarningMHX57 min
Sep 2, 12:29 AM EDTSpecial Weather StatementMHXDare61 min
Sep 2, 3:08 AM EDTSmall Craft AdvisoryMHX5 hr
Sep 2, 8:41 AM EDTSpecial Marine WarningMHX64 min
Sep 2, 9:20 AM EDTSpecial Weather StatementMHXCarteret40 min
Sep 2, 6:15 PM EDTSpecial Weather StatementMHXPitt30 min
Sep 2, 6:17 PM EDTSpecial Weather StatementMHXJones58 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.